Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 57, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 27, 2022, 8:15 PM EDT for 4 counties in North Carolina. It took effect at Oct 28, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2022, 8:15 PM EDT (00:15 UTC)
- In effect from
- Oct 28, 2022, 8:00 AM EDT
- Expired
- Oct 28, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WHUS42 KMHX 280015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Thu Oct 27 2022 NCZ203-205-281215- /O.EXP.KMHX.BH.S.0056.000000T0000Z-221028T0000Z/ /O.NEW.KMHX.BH.S.0057.221028T1200Z-221029T0000Z/ Northern Outer Banks-Hatteras Island- 815 PM EDT Thu Oct 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone north of Cape Hatteras, with storng longshore currents forecast south of Cape Hatteras. * WHERE...The beaches from Cape Hatteras to Duck. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:14 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-281215- /O.EXP.KMHX.BH.S.0056.000000T0000Z-221028T0000Z/ /O.NEW.KMHX.BH.S.0057.221028T1200Z-221029T0000Z/ East Carteret-Ocracoke Island- 815 PM EDT Thu Oct 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ195-199-281215- /O.NEW.KMHX.BH.S.0057.221028T1200Z-221029T0000Z/ West Carteret-Coastal Onslow- 815 PM EDT Thu Oct 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Western Carteret beaches to N. Topsail Beach. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
603 WHUS42 KMHX 280839 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 439 AM EDT Fri Oct 28 2022 NCZ205-282045- /O.CON.KMHX.BH.S.0057.221028T1200Z-221029T0000Z/ Hatteras Island- 439 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 430 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-282045- /O.CON.KMHX.BH.S.0057.221028T1200Z-221029T0000Z/ Northern Outer Banks- 439 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT this morning through this evening for dangerous rip currents. Dangerous shorebreak will be developing later this afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 430 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ195-196-199-204-282045- /O.CON.KMHX.BH.S.0057.221028T1200Z-221029T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 439 AM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Hatteras Inlet to Cape Lookout and the beaches from Beaufort Inlet to North Topsail. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
262 WHUS42 KMHX 290018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Fri Oct 28 2022 NCZ203-205-291230- /O.EXP.KMHX.BH.S.0057.000000T0000Z-221029T0000Z/ /O.NEW.KMHX.BH.S.0058.221029T1200Z-221030T0000Z/ Northern Outer Banks-Hatteras Island- 818 PM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING NORTH OF CAPE HATTERAS... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:09PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ196-204-291230- /O.EXP.KMHX.BH.S.0057.000000T0000Z-221029T0000Z/ /O.NEW.KMHX.BH.S.0058.221029T1200Z-221030T0000Z/ East Carteret-Ocracoke Island- 818 PM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING NORTH OF CAPE LOOKOUT... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ195-199-290130- /O.EXP.KMHX.BH.S.0057.000000T0000Z-221029T0000Z/ West Carteret-Coastal Onslow- 818 PM EDT Fri Oct 28 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Longshore currents are not expected along the beaches from Western Carteret County to Coastal Onslow tomorrow. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 27, 3:19 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Oct 27, 3:19 PM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
319 PM EDT Thu Oct 27 2022
.SYNOPSIS...
High pressure builds in from the west into the weekend with
cool, dry weather. The next storm system will arrive early next
week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 300 Thurs...Skies continue to clear this afternoon for
most locations, and temps have warmed into the upper 60s to low
70s with breezy conditions continuing. Expect mostly clear
skies to continue into this evening until lower level moisture
moves back inland as the front meanders closer to the coast.
With low level moisture increasing along the coast, chances for
isolated showers will be possible along the immediate coastline
overnight and into early tomorrow morning. Brisk winds will
continue overnight as the pressure gradient remains tight, and
will help drop temps into the upper 40s to low 50s inland, and
upper 50s to low 60s along the coast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 300 PM Thurs...High pressure will remain ridging down the
lee of the Appalachians tomorrow while a boundary sits offshore.
A strong pressure gradient between the two will keep gusty
winds blowing across the forecast area at 20-30 mph. Low and mid
level moisture will continue to increase and spread inland tomorrow
which will lead to mostly cloudy skies throughout the day.
Isolated shower chances will continue along the immediate coast,
but generally the area should remain dry. Cloud cover and
strong NE winds will keep temps cool, with highs remaining
mostly in the mid to upper 60s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 315 PM Thursday...Strong ridge of high pressure to our
north will interact with a broad offshore low that will remain
relatively stationary through the weekend. This will tighten the
pressure gradient even more and increase windy N-NEerly
conditions along the OBX and coastal areas Friday Night and
Saturday. Guidance also showing persistent onshore NErly flow
will result persistent cloud coverage with a chc for some light
drizzle or showers along the coast through Saturday. Continued
tweaks will be possible in the coming days depending on forecast
trends. Cooler temps are forecast Saturday with aftn high temps
in the upper 60s. Could start seeing high pressure shift north
and east on Sunday as another low pressure system across the
south central US inches towards the southern MS River Valley.
Still expecting a mostly dry day Sunday at the moment, but
precip chances will begin to inc Sunday night and into Monday
once high pressure retreats northward.
Early next week...One low pressure system moving north across
Appalachia dragging a cold front Eward along with it and the
second low meandering off SECONUS coast. A warm front draped
between the two Lows will lift N through the area first,
followed by passage of the cold front Monday night. Precip
chances linger into Tuesday before both systems eventually push
out of the region sometime late Tue into Tue night. These two
days will be the warmest in the period with highs in the mid to
upper 70s and muggy overnight lows in the upper 50s-low 60s.
Rest of next week...High pressure builds in behind the front
with the pair of SFC lows departing to the NE leading to benign
conditions across the FA with near normal temps, Highs in the
low 70s and Lows in the low to mid 50s.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday Afternoon/...
As of 300 PM Thurs...Skies have cleared nicely today for most
of the area, however there remains a strip of MVFR ceilings
across the US 17 corridor including KEWN and KOAJ where MVFR
conditions will persist for another couple of hours.
Sky conditions should remain scattered for the first half of
tonight as high pressure remains to the northwest while a
stalled front sits offshore. Overnight and into tomorrow
morning, moisture from this front will drift back to the west
leading to increasing cloud cover. Ceilings are likely to
develop, but are expected to remain 4-5 kft inland over the
coastal plain, with lower ceilings likely closer to the coast,
and even MVFR level ceilings right along the coast. Current
forecast guidance keeps the MVFR conditions just east of KEWN
and KOAJ, but this could easily shift in the coming hours, and
there is a decent chance in an extended period of MVFR at these
TAF sites tomorrow.
LONG TERM /Friday Night through Tuesday/...
As of 330 PM Thursday...High pressure keeps a hold over the FA
through Sat with VFR conditions prevailing. Gusty NNE winds
20-30 kts will impact the OBX airspace through Sat night before
beginning to diminish Sun.
&&
.MARINE...
SHORT TERM /through Tomorrow/...
As of 300 PM Thurs...A long duration strong NE wind event
continues through the forecast period as a stalled front
remains offshore while high pressure builds in from the NW.
Winds will fluctuate at times but will generally remain NE 15-25
kts with gusts 30-35 kts through tomorrow. Seas are currently
5-7 ft and will remain mostly at this level through tomorrow,
though could build slightly higher at times.
LONG TERM /Friday Night through Tuesday/...
As of 330 PM Thursday...SCA continue for coastal waters and
major rivers & sounds through most of the weekend into early
next week. An offshore low keeps a tight pressure gradient
against high pressure across the area, maintaining SCA criteria
Friday Night and into Saturday. Seas will remain 5-7 ft Friday
night, peaking at 5-10ft late Saturday, highest over outer
central waters. Winds begin to relax late Sat night into Sunday
allowing the wind driven SCAs over inland rivers/sounds to begin
stepping down, diminishing to 15-20 kts by Sunday night, though
seas will be slower to respond, remaining at 4-8 ft late
Sunday. Seas lay down from S to N with coastal SCAs beginning to
expire early Monday AM.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for AMZ131-230-231.
Small Craft Advisory until 8 AM EDT Sunday for AMZ135.
Small Craft Advisory until 6 PM EDT Saturday for AMZ137.
Small Craft Advisory until 9 PM EDT Monday for AMZ150.
Small Craft Advisory until 2 PM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 5 AM EDT Monday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CEB
AVIATION...SGK/CEB
MARINE...SGK/CEBHazardous weather outlook, Oct 27, 4:47 AM EDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 447 AM EDT Thu Oct 27 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-280900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 447 AM EDT Thu Oct 27 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-280900- Hatteras Island- 447 AM EDT Thu Oct 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. High astronomical tides could produce minor coastal flooding around the times of high tide beginning this morning. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Over the next several days, high astronomical tides could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-280900- Northern Outer Banks- 447 AM EDT Thu Oct 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High astronomical tides could produce minor coastal flooding around the times of high tide beginning this morning. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Over the next several days, high astronomical tides could produce minor coastal flooding around the times of high tide. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-280900- East Carteret-Ocracoke Island- 447 AM EDT Thu Oct 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. High astronomical tides could produce minor coastal flooding around the times of high tide beginning this morning. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Over the next several days, high astronomical tides could produce minor coastal flooding around the times of high tide beginning this morning. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-280900- West Carteret-Coastal Onslow- 447 AM EDT Thu Oct 27 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. High astronomical tides could produce minor coastal flooding around the times of high tide beginning this morning. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks during the morning high tide cycle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Over the next several days, high astronomical tides could produce minor coastal flooding around the times of high tide beginning this morning. This will occur primarily in areas adjacent to the ocean, sounds and tidal creeks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.